Ice Storm, Northern Cass
- When
- December 30, 7:00 AM CST to 9:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Freezing rain caused ice up to one-half inch thick to accumulate on roads, sidewalks, trees and power lines. There were many reports of tree damage and sporadic power outages.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Freezing rain caused ice up to one-half inch thick to accumulate on roads, sidewalks, trees and power lines. There were many reports of tree damage and sporadic power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 3:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CST THU DEC 30 2004
.DISCUSSION...MAIN FOCUS FOR TODAY IS ICE STORM POTENTIAL.
THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH REGARD TO ICE STORM
POTENTIAL ACROSS THE REGION TODAY INTO TONIGHT. ETA SEEMS TO BE
TRENDING TOWARD THE GFS SOLUTION...WHICH INITIALIZED WELL...SO
WILL GO WITH GFS FOR THE DETAILS.
THE STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE DAKOTAS THIS
MORNING...AND THEN THE LAKE SUPERIOR REGION BY FRIDAY MORNING.
THE LOW WILL BECOME MORE DEFINED AS THE DAY WEARS ON...AS STRONG
WAA AND MODEL OMEGA INCREASE AHEAD OF THE LOW. CRITICAL THICKNESS
PARAMETERS SUGGEST THAT THE PRECIPITATION WILL BE IN THE FORM OF
FREEZING RAIN FOR MUCH OF THE AREA...WITH THE EXCEPTION OF THE
NORTH...WHICH SHOULD SEE SOME SNOW AND FREEZING RAIN/SLEET.
BUFKIT SOUNDINGS SHOW A LARGE WARM LAYER ALOFT MOVING IN...
WHICH IS REFLECTED BY THE STRONG WAA ON THE PROFILER NETWORK.
THE INTENSE WAA/MODEL OMEGA SHOULD RESULT IN RAPID PRECIPITATION
DEVELOPMENT THIS MORNING AND THE PRODUCTION OF 1/4 TO 1/2 INCH
OF ICE FOR MUCH OF THE WARNING AREA.
THE LOW WILL EXIT THE REGION ON FRIDAY...BUT SNOW SHOWERS
WILL CONTINUE TO HANG BACK BEHIND THE TRAILING COLD FRONT AND
RESULTANT CAA. OVERALL...NOT LOOKING FOR A TON OF SNOW IN THE
NORTH...BUT 2 TO 5 INCHES OF SNOW IS POSSIBLE IN SOME AREAS ON
TOP OF THE ICE ACCUMULATION.
THE MODELS ARE IN SOME DISAGREEMENT WITH THE SATURDAY/SUNDAY
SYSTEM...WITH GFS BRINGING A DOSE OF NEW SNOW AND ETA BRINGING
MUCH OF IT TO THE SOUTH. ECMWF SUPPORTS MORE OF A GFS SOLUTION...
SO WILL BUMP UP POPS SOMEWHAT DURING THAT PERIOD.
THE NEXT POTENTIAL SNOW MAKER FOR TUESDAY/WEDNESDAY IS ALSO
NOT WELL AGREED UPON. ECMWF FROM 12Z/29TH IS MUCH WEAKER AND
FURTHER TO THE SOUTH. WILL HAVE TO SEE IF GFS WILL WIN OUT.
TEMPS WILL BE FAIRLY CLOSE TO MOS FOR THE PERIOD.
.AVIATION...LIFR CIGS AND VSBYS WILL PREVAIL THROUGH FRIDAY MORNING.
FZRA EXPECTED TO DEVELOP THIS MORNING NEAR BRD AND QUICKLY SPREAD
NORTH AND EAST. THE FZRA MAY CHANGE OVER TO RAIN BY MID AFTERNOON.
THE PCPN WILL DIMINISH TONIGHT.
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...WINTER STORM WARNING MNZ010>012-018>021-026 THROUGH MIDNIGHT.
ICE STORM WARNING MNZ025-035-037 THROUGH MIDNIGHT.
FREEZING RAIN ADVISORY MNZ033>036-038 THROUGH 4 PM.
WI...ICE STORM WARNING WIZ001>004 THROUGH MIDNIGHT.
FREEZING RAIN ADVISORY WIZ006>009 THROUGH 4 PM.
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 400 PM CST WED DEC 29 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 400 PM CST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND AND NORTHWESTERN WISCONSIN. .DAY ONE...TONIGHT FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...IS LIKELY AFTER MIDNIGHT...ROUGHLY SOUTH OF A LINE FROM CASS LAKE MN TO DULUTH TO HURLEY WI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FREEZING RAIN...POSSIBLY MIXED WITH SNOW IS LIKELY ON THURSDAY AT MOST LOCATIONS. THE AREA SOUTH OF A LINE FROM HACKENSACK TO MOOSE LAKE IN MINNESOTA...THEN OVER TO PARK FALLS IN WISCONSIN SHOULD SEE THE MIXED PRECIPITATION CHANGE TO RAIN IN THE AFTERNOON... THEN TO ALL SNOW THURSDAY NIGHT. SNOW ACCUMULATIONS BETWEEN 1 AND 4 INCHES ARE POSSIBLE BY FRIDAY MORNING...WITH THE GREATER AMOUNTS NORTH OF THE IRON RANGE. FOR FURTHER DETAILS SEE THE WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. THERE IS ALSO A CHANCE OF ACCUMULATING SNOW SATURDAY AND SATURDAY NIGHT. ...SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH 04
The national radar mosaic for the moment the first event began.
11 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430220, 5430222, 5430223, 5430216, 5430217, 5430221, 5430213, 5430214, 5430215, 5430218, 5430219.